Prednisone, tapering, disease effects: Has anyone... - PMRGCAuk

PMRGCAuk
9,117 members15,810 posts

Prednisone, tapering, disease effects

Has anyone seen a list that shows what are side effects of prednisone, effects of tapering, and the disease itself? Would be helpful to try and differentiate between what is what. Just wondering.

14 Replies
oldestnewest

Hi,

Not all in one place probably!

The paperwork in your medicine will give you a list of side effects - most of which you won’t get, but some you will!

The effects of tapering will probably vary from person to person and maybe on dose and how you taper. When I was on high doses (starting at 80mg) I reduced overnight -i.e. from one day to next and found that for 2 or 3 days afterwards I felt generally unwell, tired and a bit short-tempered until my body acclimatised to the new lower dose. Once I got to really low doses (under 7mg) I reduced by only 0.5mg a time and reduced over the period of a month rather than “overnight” and had no adverse effects at all.

If you are on the correct level on Pred, and that again varies from person to person and individual circumstances, then theoretically you shouldn’t have any symptoms- certainly pain-wise! Ahh, that life was so simple! But as the underlying PMR or GCA is still active you most certainly are likely to suffer from fatigue at some point!

Yes, it is difficult to ascertain what symptom/ache/feeling is attributed to what, but over time you will!

2 likes
Reply

So from 70 mg yesterday I did 60 this morning and tomorrow I might try 55, and then 50, and for a few days tough it out.....is that how you did it?

Reply

No!

I stayed on each dose for a period of 3 to 4 weeks (usually 4), and then provided I had no return of symptoms and my bloods were okay I reduced.

80-60-55-50-45-40-35-30-25-22.5-20mg. Then in 2.5mg steps to 15mg, then 1mg steps to 7mg, then 0.5mg steps to zero.

You need to stay at each level for at least 2 weeks, although 4 is better to make sure your symptoms are controlled before you reduce again. If you go too quickly you are likely to go below the level you NEED and you’ll end up having a flare!

No point going too quickly, because your GCA is going to be around for a number of years, and whilst it is you need to take the right amount of Pred.

It took me over 4 years to get from 80mg to zero, but I never had a flare.

4 likes
Reply

Did you have a lot of anxiety at the higher dosages? My level the last few days is off the wall. What do you think about 2.5mg drop every week or two from the higher dosages?

1 like
Reply

No, fortunately I never suffered from anxiety, in fact because I'd lost sight I one eye prior to diagnosis I think for my first few months I was in shock more than anything. The only thing I really suffered from was insomnia.

By all means try the 2.5mg drop weekly, it's what suit you really, but I would say don't carry on if you get any return of symptoms.

1 like
Reply

I was as high as 80mg, and I am now at 45mg... YES! At 80, 70, 60 and even 50 I was a "basket case." Not myself... not in my right mind, really! And yes, anxiety was a huge issue... I have a history of struggling with anxiety and the Pred just made it worse!

I haveI have previously said, I felt like a "cat on a hot tin roof." Listen to the "experts" advice about tapering, because a bad taper plan just about did me in! Go with a reasonable, well thought out plan! My plan (from my Rheumy) was way too aggressive!

1 like
Reply

Thanks.

1 like
Reply

Gogle side effects of corticosteroids and you will get a list of over 80 "things". You may have some. You may have some that aren't mentioned.

Everyone is different - and you have to do a lot of observation to learn what YOUR particular PMR is like and how pred affects YOU.

I had 5 years of PMR no pred to work out what PMR was like and what it did to me - some of the pred and tapering things were the same. And now, after 13 years or so the PMR has changed a bit.

So I'm afraid the answer is - how long is a piece of string!!

3 likes
Reply

Hi gtate1914, From what I have gathered through research, my own personal experience, speaking to my Rheumy and all the GREAT advice/comments I received here, on this site... it seems like it's next to impossible to distinguish the symptoms of the disease(s), the side effects of the steroids, and the withdrawal effects from the the steroids! They all just kind of morph into one big ball of chaos!

Here is something I put together to try to document what I experienced.

rantingsofamadwomanblog.com...

2 likes
Reply

drugs.com/prednisone.html

drugs.com/sfx/prednisone-si...

But you may not want to read them all. If we knew, would we dare to take this miracle pill?

As for the effects of tapering, it seems to be a very individual thing. Some of us get some side effects, other people get different ones, some people don't seem to get any. When we taper, different things seem to come up. Although fatigue as we approach the physiological level of around 7-8 mg seems to be one of the more common ones. Even with that it bothers some people more than others, lasts longer for some.

Judging the difference between pred withdrawal and reactivated PMR is a guessing game for us all. The basic difference is pred withdrawal happens very quickly and should go away in a few days. If the symptoms get worse as the days go by it's usually a sign that the dose is now too low to control them, and a slight increase is called for. But what those symptoms are is going to vary from person to person.

2 likes
Reply

Thank you for sharing your document, it gave me insight into what I am feeling. Diagnosed in January of 2018 and still can't believe the limitations of simple daily tasks from before getting PMR.

1 like
Reply

I have more than once looked a friend in the eye and stated, "I am not the person I was (X) years ago." And they still don't understand what I mean. On the other hand, as the years have gone by (nearly 3 years on pred and a year before that undiagnosed) I've become quite adapted to my new normal. I can't say it bothers me any more that I can't do things like mow the lawn, or spend more than a few minutes doing other arduous (to me) and boring tasks. I've filled in my days with more pleasant activities, and at age 70 think maybe it's really time to do the things I love while I can still see and my hands still work!

11 likes
Reply

Agree with you Heron

Reply

I so agree with you Heron,like you l find just a a few tasks are quite tiring ,and yes l am definitely not the person l used to be.lt can be a problem to make friends and family understand this.l remember the feeling of being normal ,but l am sad to say l am just not that person anymore.Like you l shall spend more time enjoying my creative hobbies hoping my eyes and hands still work.l wish you all the best and lots of happy hours enjoying the things you love.

1 like
Reply

You may also like...